Taking Lexapro With L-Tryptophan

There is a potential interaction between Lexapro (escitalopram) and L-Tryptophan. They aren't recommended to be taken together.

Question

Hi, I've taken Lexapro 5mg for two days...how long do I have to wait to take 5-HTP or tryptophan supplements for the two to safely not interact? Thank you.

Asked by Drew On Nov 29, 2018

Answered by
Medical Content Reviewed By PharmacistAnswers Staff

On Dec 14, 2018
White Capsules Spilling Out Of Bottle

It is not recommended to take Lexapro (escitalopram), or any SSRI (selective serotonin reuptake inhibitor) for that matter, with L-tryptophan. Taking both together increases the risk of a rare, but serious medical condition known as serotonin syndrome.

The mechanism behind the antidepressant effects of Lexapro isn't fully understood, but involves both increases in the neurotransmitter serotonin as well as a change in the balance of serotonin receptors in the brain.

L-tryptophan is an essential amino acid and when consumed (either via diet or as a supplement), is absorbed and converted to 5-hyrdoxytryptophan (5-HTP) and finally to serotonin (5-hydroxytryptamine). It is also metabolized to a variety of other compounds, including melatonin.

Caution is always recommended when combining drugs that have serotonergic effects and should not be done unless under the direction of your doctor.

Answer Summary

Both Lexapro (escitalopram) and L-tryptophan will increase the amount of serotonin in the brain. This increases the risk of a rare but serious condition known as serotonin syndrome.

Serotonin Syndrome

Several studies have warned against the use of SSRI antidepressants (like Lexapro) with drugs or supplements that increase serotonin levels. This would include L-tryptophan and 5-hyrdoxytryptophan (5-HTP).

With L-tryptophan specifically, although it appears to be rare, case reports have been published in which l-tryptophan in combination with a SSRI has produced serotonin syndrome, which is essentially serotonin toxicity from high concentrations.

Serotonin syndrome is characterized by a range of symptoms, including:

  • Increased body temperature
  • Increased blood pressure
  • Muscle spasm and rigidity
  • Dizziness
  • Increased heart rate
  • Mental status changes
  • Death (has been reported but is rare with appropriate treatment)

Serotonin syndrome, although rare, is serious if it occurs and must be treated immediately.

The prescribing information for Lexapro specifically warns against the use of serotonin precursors like L-tryptophan:

Based on the mechanism of action of SNRIs and SSRIs including Lexapro, and the potential for serotonin syndrome, caution is advised when Lexapro is coadministered with other drugs that may affect the serotonergic neurotransmitter systems, such as triptans, linezolid (an antibiotic which is a reversible non-selective MAOI), lithium, tramadol, or St. John's Wort (see WARNINGS-Serotonin Syndrome). The concomitant use of Lexapro with other SSRIs, SNRIs or tryptophan is not recommended.
Lexapro Prescribing Information

More studies are needed to determine exactly how much L-tryptophan or other serotonin precursors increase the risk of serotonin syndrome. Nevertheless, they are not recommended to be used with Lexapro.

Summary

Serotonin syndrome is a serious medical condition that occurs as a result of serotonin toxicity in the brain. Lexapro (escitalopram) is not recommended to be taken with other serotonergic drugs unless directed by your doctor.

L-Tryptophan

L-tryptophan is a naturally occurring amino acid and is part of our daily food intake. It is found mostly in plant and animal proteins but is also present in smaller amounts in milk and oatmeal.

While we generally get sufficient amounts of L-tryptophan in our diet, it is a commonly used dietary supplement for a variety of indications including:

More studies are needed to evaluate the overall efficacy and safety of L-tryptophan for the treatment of depression but the ones that have been done show mixed results.

Studies have even used it in combination with antidepressants, but again, this isn't recommended as we have become more aware of potential interactions.

Summary

L-tryptophan is an essential amino acid found naturally in a variety of foods. It is also used as a supplement for a certain indications, like depression.

Separating Doses

In your question, you inquire about a safe length of time to separate dosing of Lexapro and either 5-HTP or L-tryptophan. If you are continuing therapy on Lexapro, it simply isn't recommended to take 5-HTP or L-tryptophan at all unless directed by your doctor.

If you are discontinuing Lexapro therapy, you should ideally wait at least a week prior to starting a serotonergic supplement.

The elimination half-life of Lexapro is roughly 27 to 32 hours. It generally takes around 5 to 6 half-lives for a drug to be eliminated from the body. This would equate to 5-8 days.

You also have to consider however the functional changes that are made to serotonin receptors when on SSRI therapy. These changes can take far longer to normalize than it takes for Lexapro to be eliminated.

Nevertheless, having only been on Lexapro for 2 days in your case, you most likely haven't experienced the full effects of the drug, which typically takes 2-6 weeks.

About Lexapro

Lexapro (escitalopram) is a selective serotonin reuptake inhibitor (SSRI), most commonly used for the treatment of depression. It is also indicated for the treatment of generalized anxiety disorder.

Lexapro is associated with a variety of potential side effects including weight fluctuations (gain and loss), headache, dizziness, QT prolongation and sexual dysfunction.

Lexapro can be taken with or without food. If nausea occurs, administer after a meal.

About the Pharmacist

Dr. Brian Staiger Pharm.D

Dr. Brian Staiger is a licensed pharmacist in New York State and the founder of PharmacistAnswers.com. He graduated from the University At Buffalo with a Doctor Of Pharmacy degree in 2010. He has been featured in several publications including the Huffington Post as well as a variety of health and pharmacy related blogs. Please feel free to reach out to him directly if you have any questions or want to connect! Brian.Staiger@PharmacistAnswers.com; Office: 716-389-3076

Comments

Recent Questions